Anxiety after allergic reaction to paclitaxol

  • 6 replies
  • 11 subscribers
  • 766 views

Had a scary experience on Monday as 20 minutes into having  paclitaxol I became very dizzy and sick with my blood pressure dropping really low. Apparently 15 people rushed to me! Fortunately after oxygen fluids and a shot of adrenaline I recovered quickly. I was kept in hospital overnight as a precaution. First dose gave me a rash but no reaction like this.

Saw my consultant on Wednesday. She's stopping that drug so I will just have carboplatin on Monday. Looking into whether I can have a different version of paclitaxol but says other drugs that can be used instead. Just relieved I can carry on with something.

Today after feeling ok for a couple of days I feel really anxious and tired. Struggling to cope. Guess could be delayed shock?

Anyone go through anything like this?

Thank you

Sue 

  • Hi Sue

    That must have been so scary for you and a bit of delayed shock would be perfectly understandable. I always found it amazing how calm the chemo ward was until something happens and then they spring into action so quickly. 

    I also had carboplatin and paclitaxel and I remember my consultant describing them as carboplatin was like the cake and it was doing all the hard work and the paclitaxel was like the icing on the cake. It was doing just the extra bit. I had my doses of paclitaxel reduced to 50% due to problems with neuropathy and she said that it wasn't a concern as the carboplatin was doing the main work. 

    I hope that Monday goes much better for you

    Jane

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Hi Jane

    Thank you so much for your reply. Hearing about your experience and the way your consultant explained the drugs to you is really helpful. 

    Just got to rest up now and try and distract myself.

    Sue x

  • yes, rest up and try to recover a bit. I hope that Monday goes well.

    Jane

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Yes!

    I got through my first Paclitaxel ok,  but had a reaction on my second.

    They gave me premeds to take home and tried again 2 weeks later with a slower infusion rate, but I reacted even quicker.

    I felt awful after the second reaction, tired and a nasty sore throat.

    I have been switched to nab-Paclitaxel (otherwise called Abraxane?).  It's still Paclitaxel but the carrier solution is albumin based, instead of solvent based and is easier to tolerate.  I got my first dose on Friday which was a far quicker infusion (30 mins) and I had no issues.

  • Hi just wondered if you regime stayed to two weekly on Abraxane I have had a similar experience today after my second pac severe allergic reaction 10 mins into infusion .

  • Hi    as you know I've already replied to you on your other thread (I saw that one first, so apologies for ignoring this question).

    However, in case someone else reads this and wants the same answer - Abraxane (nab-paclitaxel) is given on a 3 weekly basis as a standard for breast cancer.